FUDiabetes

Sick day or not? Solve this puzzle

So I know it sounds crazy that I can’t tell if I’m having a sick day or not, but l have a lot going on.
My symptoms, although I feel like crap, are relatively mild. Mainly malaise, headache, face feels flushed, eyes feel tired and achy. No respiratory or GIT symptoms, no body aches or fever.
I started a new med for rheumatoid arthritis about 3 weeks ago, 2 weeks of every other day and then about 1 week so far of every day. Listed side effects include headache and malaise, along with a bunch of others, GIT issues etc. So, I’m thinking it’s the drug, but the last couple of days my BG has been higher than normal and peaking higher than normal after meals, with corrections not having much effect. No mention of BG effects in drug side effects.
My BG is usually low when I wake up and runs between 80 and 120 during most of the day, with after meal peaks rarely exceeding 140-150. Now I can’t seem to get below 150 and my after meal peaks have been as high as 190-200.
In addition, the last 2 nights I had “failed” pizza experiments, meaning I peaked over 200 and gradually declined overnight to 150. I know, bad choice of timing for the pizza, but it is what it is.
I take Lantus and Humalog.
What’s going on?

3 Likes

I don’t know about the particular medication you are using, but in general, medications can have a number of effects on BG.

Some can stimulate hormones that will cause your body to release more glycogen. Some can stimulate hormones that will increase insulin resistance.

Either of those things can result in higher than normal BG.

So the BG issues might be just from the medicine itself, depending on when you started seeing the higher BG. Or it could be from an illness.

Maybe the only way to know for sure would be to either keep taking the medicine, and see if your BG issues eventually return to normal. Or stop taking the medicine and see if your BG issues return to normal more quickly.

Stopping the medicine is probably not ideal, so maybe the best thing is to just hang with it, be more aggressive with your insulin, and see it if settles back to normal soon.

We would hope a BG issue would be mentioned, but sometimes they just don’t have that in the contraindications.

A lot of anti-rheumatic drugs are steroid-based, which will cause a lot of BG issues. While the NSAIDs would generally not cause an issue. So it depends on what you are taking.

4 Likes

@Eric
It’s leflunomide, an anti-rheumatic.

2 Likes

Yeah, I didn’t see any contraindications for BG either. But hard to say. I mean, they don’t really know why coffee spikes some people either…

If it is helping you, maybe hang with if for a while and just try to manage your BG until it resolves. :man_shrugging:

1 Like

That’s the problem, most of the anti-rheumatic drugs don’t express their full effectiveness for about 2 to 3 months. So I won’t know if it’ll help for quite a while. Regardless of the BG situation, I’m not going to put up with feeling like this for that long just to find out if the drug is working :unamused:.
I think this will be a back-to-the-drawing-board situation.
Thanks! :blush:

1 Like

My BG seems to be pretty much back to normal, but I still feel crappy. Still don’t know if my symptoms are due to a bug or the drug. I’m going to try to hang on at least until I can talk to my rheumatologist. If it’s a bug it’s mild but not going away yet.
I’m wondering if the BG misbehavior was from the 2 nights of failed pizza experiments? Can that affect BG the next day or two?

1 Like

I’ve been sick for almost 2 weeks now. ten days ago I went to Mt. Sinai Minute Clinic and was dx with acute sinusitis and put on a strong dose of Augmentin. I had had to increase my basal rates by 50% !!! I didn’t know at which point it was from the illness, the antibiotic or both. but I knew that I needed to stay the course of the antibiotic, so I stuck it out. about the third day in, I started having terrible nausea/vomiting and terrible aches and fatigue. well, I went on the Internet and sure enough I had the classic side effects of the Augmentin.

I’m finished with the Augmentin now, and although I am feeling considerably better, my basal rates remain high. and they can change unbelievably fast: on 130% TB with a BG of 110, within 15 minutes, my BG can soar to 150. I turn up the TB, wait it out for about an hour, and if I am not rising, I hang tight (if necessary, I give myself an IM injection in my calve or thigh)

UGH! being sick stinks. :sneezing_face:

sending you healthy vibes and wishing you well.

3 Likes